Case Reports  |   July 2003
Neuraxial Opioids and Koebner Phenomenon: Implications for Anesthesiologists
Author Affiliations & Notes
  • Rajesh Mahajan, M.D.
  • Vinod Kumar Grover, M.D., M.N.A.M.S.
  • *Senior Resident, †Professor, Department of Anaesthesia and Intensive Care, Postgraduate Institute of Medical Education and Research.
  • Received from the Department of Anaesthesia and Intensive Care, Postgraduate Institute of Medical Education and Research, Chandigarh, India.
Article Information
Case Reports
Case Reports   |   July 2003
Neuraxial Opioids and Koebner Phenomenon: Implications for Anesthesiologists
Anesthesiology 7 2003, Vol.99, 229-230. doi:
Anesthesiology 7 2003, Vol.99, 229-230. doi:
NEURAXIAL opioids are widely used in clinical practice. However, their use is associated with various adverse effects, pruritus being prominent among them. 1 This can be distressing to the patient. In most cases pruritus has no adverse consequences. However, in patients with preexisting dermatologic disease, pruritus may lead to an exacerbation of the skin disease. 2,3 
Case Reports
Case 1
A 42-yr-old man weighing 76 kg with a 20-yr history of psoriasis vulgaris presented for open reduction and internal fixation of a femur fracture. His dermatologic history was suggestive of remissions and relapses. His multiple therapies included topical anthralin, tar, steroids, systemic methotrexate, and phototherapy. Currently, he was receiving oral and topical steroids and anthralin. Care was taken during surgery to avoid pressure and trauma during positioning, placement of monitoring devices, securing of venous access, and administration of regional anesthesia. A combined spinal–epidural approach was used. Spinal anesthesia was performed with 3.0 ml intrathecal 0.5% heavy bupivacaine. At the end of a 90-min procedure, epidural catheter placement was validated by a preliminary dose of 3 ml lignocaine 2% with adrenaline 1:200,000. Once confirmed, 4 mg morphine in 10 ml 0.125% bupivacaine was administered into the epidural space. The patient reported good postoperative analgesic effects. Two hours after administration of epidural morphine, the patient complained of itching of his trunk, face, and legs. He also reported having nausea. Although the nausea responded to intravenous metoclopramide 10 mg, the pruritus increased in severity and the patient started scratching. Incremental intravenous doses of naloxone diluted to 0.04 mg/ml were administered, after which the patient had relief from the pruritus. The rest of the postoperative period was uneventful. However, by postoperative day 7, fresh lesions of psoriasis vulgaris had appeared on his face, trunk, and legs, corresponding to the sites of postoperative scratching. Dermatologic consultation was sought and a diagnosis of Koebner phenomenon was made. The patient was advised to continue with topical and oral steroid therapy, and photochemotherapy with psoralen and ultraviolet A was instituted. He was further followed up in the dermatology clinic.
Case 2
A 37-yr-old woman weighing 60 kg with a 9-yr history of lichen planus presented for open reduction and internal fixation of fractures in both bones of the right leg. She was receiving treatment with topical clobetasol propionate 0.05%. A combined spinal–epidural approach was used. Spinal anesthesia was administered with mixture of 20 μg fentanyl and 7.5 mg bupivacaine. At the end of the 2 h procedure and after validating the position of the epidural catheter, postoperative analgesia was achieved with an epidural infusion of 10 ml 0.0625% bupivacaine with fentanyl 30 μg/h. One hour after starting the infusion, patient began having itching in the groin, anterior aspect of the trunk, and medial side of the thighs. The epidural infusion was stopped. Intravenous pheniramine was of no avail, and the patient was in great distress. Intravenous naloxone in titrated doses of 1–2 μg/kg, to a total of 0.3 mg, relieved the itching. The rest of the postoperative period was uneventful. Patient was discharged on 6thpostoperative day. However, the patient presented to the dermatology outpatient department after 10 days with exacerbation of the disease. She was found to have developed fresh lichen planus papules in a linear array, which were localized in the initial areas of pruritus;i.e  ., groin, anterior aspect of the trunk, and medial aspect of the thighs. The patient was reassured and was advised to continue taking the topical steroids.
Pruritus after neuraxial administration of opioids is a well-known adverse effect with a wide reported range of incidence of 0–100%. 4,5 The incidence is higher with spinal opioids as compared with epidural opioids (46%vs  . 8%). 6 This compares with a very low incidence of only 1% after the systemic administration of morphine. 1,6 Neuraxial morphine has been consistently associated with a higher incidence of pruritus than other opioids. 7 Pruritus after neuraxial administration of opioids is unpleasant and difficult to manage. It responds poorly to histamine (H1) blockers and other conventional treatments. 8 Naloxone and propofol are two drugs that have been found to be effective against opioid-induced pruritis. 9,10 
Isomorphic, or Koebner, phenomenon was described originally by Henrich Koebner in 1876. 2 In persons with certain skin diseases, trauma is followed by new lesions in the traumatized but otherwise normal skin, and these new lesions are identical to those in the diseased skin. Although best known in psoriasis, it may also occur in other skin diseases, notably lichen planus, lichen nitidus, pityriasis rubra pilaris, vitiligo, and Darier's disease. Koebner phenomenon usually begins 8–10 days after the injury. 3 However, it may appear within 3 days or may be delayed as long as 18 days. 3 Those who develop psoriasis at an early age and require multiple therapies to control their disease are more likely to develop Koebner phenomenon. 11 When Koebner phenomenon follows medical therapy, it may have medicolegal implications. 3 In addition to skin trauma, various other forms of skin irritation, such as stripping of the horny layer by adhesive tape, wounding, pressure, shaving, incision, and surgery itself can provoke this phenomenon 2,3 Any of the above-mentioned factors could have led to exacerbation of the disease in our patients, with the appearance of new lesions. However, we took due precautions to avoid trauma to the skin and mucous membranes, and we avoided the use of strapping and adhesive electrodes. Although surgical stress can provoke Koebner phenomenon, the peculiar location of fresh lesions at the site of scratching and the linear arrangement along the scratch marks in our patients tacitly implied the itching after administration of neuraxial opioids as a causative factor.
Opioids per se  have not been implicated to induce Koebner phenomenon. The exacerbation of the disease in our cases can be attributed to the scratching, opioids being coincidentally the cause of pruritus and, hence, scratching. This may not be uncommon in usual clinical practice. However, the late manifestation of Koebner phenomenon after the skin trauma, and the loss of contact between the anesthesiologist and the patient by this time in most of the cases, may have precluded this clinical problem being noted by the anesthesia fraternity. Furthermore, most cases of exacerbation of the disease may have been ascribed simply to various surgical factors and the stress of surgery, thereby overlooking pruritus due to the use of neuraxial opioids.
Considering the high incidence of pruritus with neuraxial opioids, 4,5 as well as Koebner phenomenon in patients with psoriasis and lichen planus to the extent of 30–50%, 2,3 anesthesiologists should be aware of this complication that might result from pruritus induced by neuraxial opioids.
Gustein HB, Akil H: Opioid analgestic. Goodman and Gillman's The Pharmacological Basis of Therapeutics, 10th edition. Edited by Hardman JG, Limbird LE. New York, McGraw Hill, 2001, pp 569–620
Falco OB, Plewig G, Wolff HH, Winkelmann RK: Dermatology, 3rd edition. New York. Springer Verlag, 1984, pp 403–6
Ramsay DL, Hurlay HJ: Papulosquamous eruptions and exfoliative dermatitis, Dermatology, 2nd edition. Edited by Moschella and Hurley. Philadelphia, Saunders, 1985, pp 499–556
Pleifer B, Sernaker H, Terhorst U: Pain scores and ventilatory and circulatory sequelae of epidural morphine in cancer patients with and without prior narcotic therapy. Anesth Analg 1988; 67: 838–42Pleifer, B Sernaker, H Terhorst, U
Rawal N, Schott U, Dahlstrom B, Inturrisi C, Tandon B, Sjostrand U, Wennhager M: Influence of naloxone infusion on analgesia and respiratory depression following epidural morphine. A nesthesiology 1986; 64: 194–201Rawal, N Schott, U Dahlstrom, B Inturrisi, C Tandon, B Sjostrand, U Wennhager, M
Ballantyne JC, Loach ANB, Carr DB: Itching after epidural and spinal opiates. Pain 1988; 33: 149–60Ballantyne, JC Loach, ANB Carr, DB
Ackerman W, Juneja M, Kaczorowski D, Colclough G: A comparison of the incidence of pruritus following epidural opioid administration in the parturient. Can J Anaesth 1989; 36: 388–91Ackerman, W Juneja, M Kaczorowski, D Colclough, G
Cousins MJ, Mather LE: Intrathecal and epidural administration of opioids. A nesthesiology 1984; 67: 276–310Cousins, MJ Mather, LE
Harrrison DM, Sinatra R, Morgese I, Chung JH: Epidural narcotics and patient controlled analgesia for post cesarean section pain relief. A nesthesiology 1988; 68: 454–7Harrrison, DM Sinatra, R Morgese, I Chung, JH
Borgeat A, Wilder-Smith OHG, Saiah M, Rifat K: Subhypnotic doses of propofol relieve pruritus induced by epidural and intrathecal opioids. A nesthesiology 1992; 76: 510–12Borgeat, A Wilder-Smith, OHG Saiah, M Rifat, K
Melski JW, Bernhard JD, Stern RS. The Koebner (isomorphic) response in psoriasis. Arch Dermatol 1983; 119: 655–9Melski, JW Bernhard, JD Stern, RS